The Annals of Statistics

Estimation of proportional covariances in the presene of certain linear restrictions

Soøren Tolver Jensen and Jesper Madsen

Full-text: Open access


Proportionality of covariance matrices of n independent p-dimensional normal distributions with the same type of linear restrictions of the inverse covariances is considered. Conditions for existence and uniqueness of the maximum likelihood estimator are obtained through the development of general results for scale-invariant natural exponential families.

Article information

Ann. Statist., Volume 32, Number 1 (2004), 219-232.

First available in Project Euclid: 12 March 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62H12: Estimation 62H15: Hypothesis testing
Secondary: 62H10: Distribution of statistics 60H20: Stochastic integral equations 62F10: Point estimation 17C50: Jordan structures associated with other structures [See also 16W10] 52A20: Convex sets in n dimensions (including convex hypersurfaces) [See also 53A07, 53C45]

Proportional covariances maximum likelihood estimation profile likelihood function natural exponential families convexity Jordan algebra


Jensen, Soøren Tolver; Madsen, Jesper. Estimation of proportional covariances in the presene of certain linear restrictions. Ann. Statist. 32 (2004), no. 1, 219--232. doi:10.1214/aos/1079120134.

Export citation


  • Aitkin, M. (1987). Modelling variance heterogeneity in normal regression using GLIM. Appl. Statist. 36 332--339.
  • Anderson, T. W. (1969). Statistical inference for covariance matrices with linear structure. In Proc. Second International Symposium on Multivariate Analysis (P. R. Krishnaiah, ed.) 55--66. Academic Press, New York.
  • Anderson, T. W. (1970). Estimation of covariance matrices which are linear combinations or whose inverses are linear combinations of given matrices. In Essays in Probability and Statistics (R. C. Bose, I. M. Chakravarti, P. C. Mahalanobis, C. R. Rao and K. J. C. Smith, eds.) 1--24. Univ. North Carolina Press, Chapel Hill.
  • Andersson, S. (1975). Invariant normal models. Ann. Statist. 3 132--154.
  • Andersson, S. A., Brøns, H. K. and Jensen, S. T. (1983). Distribution of eigenvalues in multivariate statistical analysis. Ann. Statist. 11 392--415.
  • Andersson, S. A. and Madsen, J. (1998). Symmetry and lattice conditional independence in a multivariate normal distribution. Ann. Statist. 26 525--572.
  • Barndorff-Nielsen, O. E. (1978). Information and Exponential Families in Statistical Theory. Wiley, New York.
  • Casalis, M. (1996). The $2d+4$ simple quadratic natural exponential families on $\R^d$. Ann. Statist. 24 1828--1854.
  • Cook, R. D. and Weisberg, S. (1983). Diagnostics for heteroscedasticity in regression. Biometrika 70 1--10.
  • Eriksen, P. S. (1987). Proportionality of covariance matrices. Ann. Statist. 15 732--748.
  • Faraut, J. and Korányi, A. (1994). Analysis on Symmetric Cones. Clarendon, Oxford.
  • Flury, B. K. (1986). Proportionality of $k$ covariance matrices. Statist. Probab. Lett. 4 29--33.
  • Jensen, S. T. (1988). Covariance hypotheses which are linear in both the covariance and the inverse covariance. Ann. Statist. 16 302--322.
  • Jensen, S. T. and Johansen, S. (1987). Estimation of proportional covariances. Statist. Probab. Lett. 6 83--85.
  • Lauritzen, S. L. (1996). Graphical Models. Oxford Univ. Press, New York.
  • Lynch, M. and Walsh, B. (1998). Genetics and Analysis of Quantitative Traits. Sinauer Associates, Sunderland, MA.
  • Morris, C. N. (1982). Natural exponential families with quadratic variance functions. Ann. Statist. 10 65--80.
  • Pace, L. and Salvan, A. (1997). Principles of Statistical Inference. World Scientific, Singapore.
  • Rockafellar, R. T. (1970). Convex Analysis. Princeton Univ. Press.
  • Tjur, T. (1984). Analysis of variance models in orthogonal designs (with discussion). Internat. Statist. Rev. 52 33--81.